Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

$ C^2$ Hermite interpolation by Pythagorean Hodograph space curves


Authors: Zbynek Sír and Bert Jüttler
Journal: Math. Comp. 76 (2007), 1373-1391
MSC (2000): Primary 68U07; Secondary 53A04, 65D17
DOI: https://doi.org/10.1090/S0025-5718-07-01925-4
Published electronically: February 1, 2007
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We solve the problem of $ C^2$ Hermite interpolation by Pythagorean Hodograph (PH) space curves. More precisely, for any set of $ C^2$ space boundary data (two points with associated first and second derivatives) we construct a four-dimensional family of PH interpolants of degree $ 9$ and introduce a geometrically invariant parameterization of this family. This parameterization is used to identify a particular solution, which has the following properties. First, it preserves planarity, i.e., the interpolant to planar data is a planar PH curve. Second, it has the best possible approximation order 6. Third, it is symmetric in the sense that the interpolant of the ``reversed'' set of boundary data is simply the ``reversed'' original interpolant. This particular PH interpolant is exploited for designing algorithms for converting (possibly piecewise) analytical curves into a piecewise PH curve of degree $ 9$ which is globally $ C^2$, and for simple rational approximation of pipe surfaces with a piecewise analytical spine curve. The algorithms are presented along with an analysis of their error and approximation order.


References [Enhancements On Off] (What's this?)

  • 1. M.-H. Ahn, G.-I. Kim and C.-N. Lee, Geometry of root-related parameters of PH curves. Appl. Math. Lett. 16 (2003), no. 1, 49-57. MR 1938190 (2003i:68132)
  • 2. H.I. Choi, D.S. Lee and H.P. Moon (2002), Clifford algebra, spin representation, and rational parameterization of curves and surfaces. Adv. Comput. Math. 17, 5-48. MR 1902534 (2003c:53003)
  • 3. H.I. Choi, C.Y. Han, Euler Rodrigues frames on spatial Pythagorean-hodograph curves, Comput. Aided Geom. Design 19 (2002) 603-620. MR 1937124 (2003i:53002)
  • 4. R. Dietz, J. Hoschek, B. Jüttler, An algebraic approach to curves and surfaces on the sphere and on other quadrics. Comp. Aided Geom. Design 10 (1993), 211-229. MR 1235153 (95c:51031)
  • 5. R.T. Farouki (1994), The conformal map $ z\to z^2$ of the hodograph plane. Comp. Aided Geom. Design 11, 363-390. MR 1287495 (95f:65034)
  • 6. R.T. Farouki and T. Sakkalis, Pythagorean-hodograph space curves. Adv. Comput. Math. 2 (1994) 41-66. MR 1266023 (95b:53003)
  • 7. R.T. Farouki and C.A. Neff (1995), Hermite interpolation by Pythagorean-hodograph quintics. Math. Comput. 64, 1589-1609. MR 1308452 (95m:65025)
  • 8. R. T. Farouki, J. Manjunathaiah and S. Jee (1998), Design of rational cam profiles with Pythagorean-hodograph curves. Mech. Mach. Theory 33, 669-682.
  • 9. R. T. Farouki and K. Saitou and Y-F. Tsai (1998), Least-squares tool path approximation with Pythagorean-hodograph curves for high-speed CNC machining. The Mathematics of Surfaces VIII, Information Geometers, Winchester, 245-264. MR 1732987
  • 10. R. T. Farouki, M. al-Kandari and T. Sakkalis (2002), Hermite interpolation by rotation-invariant spatial Pythagorean-hodograph curves. Adv. Comput. Math. 17, 369-383. MR 1916985 (2003e:65011)
  • 11. R. T. Farouki, M. al-Kandari and T. Sakkalis (2002), Structural invariance of spatial Pythagorean hodographs, Comp. Aided Geom. Design 19, 395-407. MR 1917337 (2003g:65019)
  • 12. R.T. Farouki (2002), Pythagorean hodograph curves, in G. Farin, J. Hoschek and M.-S. Kim (eds.), Handbook of Computer Aided Geometric Design, North-Holland, Amsterdam, 405-427. MR 1928550
  • 13. R.T. Farouki, C. Manni, A. Sestini (2003), Spatial $ C\sp 2$ PH quintic splines. Curve and surface design (Saint-Malo, 2002), 147-156, Mod. Methods Math., Nashboro Press. MR 2042481
  • 14. R.T. Farouki, C. Y. Han (2003), Rational approximation schemes for rotation-minimizing frames on Pythagorean hodograph curves. Computer Aided Geometric Design 20, 435-454. MR 2011551 (2004m:65025)
  • 15. R.T. Farouki, C.Y. Han, C. Manni, A. Sestini (2004), Characterization and construction of helical polynomial space curves. J. Comput. Appl. Math. 162, no. 2, 365-392. MR 2028035 (2004i:65013)
  • 16. J. Hoschek and D. Lasser (1996), Fundamentals of Computer Aided Geometric Design. AK Peters, Wellesley MA. MR 1258308 (94i:65003)
  • 17. B. Jüttler and C. Mäurer (1999), Cubic Pythagorean Hodograph Spline Curves and Applications to Sweep Surface Modeling, Comp. Aided Design 31, 73-83.
  • 18. B. Jüttler (2001), Hermite interpolation by Pythagorean hodograph curves of degree seven. Math. Comp. 70, 1089-1111. MR 1826577 (2002c:65027)
  • 19. J.B. Kuipers (1999), Quaternions and rotation sequences. Princeton University Press. MR 1670862 (2000c:70003)
  • 20. H.P. Moon, R.T. Farouki and H.I. Choi (2001), Construction and shape analysis of PH quintic Hermite interpolants. Comp. Aided Geom. Design 18, 93-115. MR 1822574 (2002a:65031)
  • 21. Z. Šír (2003), Hermite interpolation by space PH curves. Proceedings of the 23rd Conference on Geometry and Computer Graphics, University Plzen, 193-198.
  • 22. Z. Šír and B. Jüttler (2005), Constructing acceleration continuous tool paths using pythagorean hodograph curves. Mech. Mach. Theory. 40(11), 1258-1272.
  • 23. Z. Šír and B. Jüttler (2005), Spatial Pythagorean Hodograph Quintics and the Approximation of Pipe Surfaces, in R. Martin, H. Bez and M. Sabin, editors, The Mathematics of Surfaces XI, Springer, 364-380.
  • 24. D.S. Meek and D.J. Walton (1997), Geometric Hermite interpolation with Tschirnhausen cubics, Journal of Computational and Applied Mathematics 81, 299-309. MR 1459031 (98b:65011)
  • 25. D.J. Walton and D.S. Meek (2004), A generalisation of the Pythagorean hodograph quintic spiral. J. Comput. Appl. Math. 172, no. 2, 271-287. MR 2095321 (2005e:65019)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 68U07, 53A04, 65D17

Retrieve articles in all journals with MSC (2000): 68U07, 53A04, 65D17


Additional Information

Zbynek Sír
Affiliation: Johannes Kepler University, Institute of Applied Geometry, Altenberger Str. 69, 4040 Linz, Austria
Address at time of publication: Charles University, Sokolovská 83, 18675 Prague, Czech Republic
Email: zbynek.sir@jku.at

Bert Jüttler
Affiliation: Johannes Kepler University, Institute of Applied Geometry, Altenberger Str. 69, 4040 Linz, Austria
Email: bert.juettler@jku.at

DOI: https://doi.org/10.1090/S0025-5718-07-01925-4
Keywords: Pythagorean Hodograph curves, Hermite interpolation, G-code, approximation order
Received by editor(s): May 24, 2005
Received by editor(s) in revised form: October 27, 2005
Published electronically: February 1, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society